Hail, Westmoreland
- When
- June 5, 3:53 PM EST
- Where
- Westmoreland County, Vandergrift
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.600, -79.580
A crossing cold front created scattered showers and isolated thunderstorms during the afternoon of the 5th, with a few reports of dime-to-quarter sized hail. An isolated instance of tree damage was also reported in Allegheny County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A crossing cold front created scattered showers and isolated thunderstorms during the afternoon of the 5th, with a few reports of dime-to-quarter sized hail. An isolated instance of tree damage was also reported in Allegheny County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 5, 2:17 PM EST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 317 PM EDT Tue Jun 5 2018 .SYNOPSIS... Rain chances increase again this afternoon and evening with a cold front, then the weather dries out until another front arrives Friday. && .NEAR TERM /THROUGH WEDNESDAY/... While one area of rainfall has primarily affected southeastern Ohio and is drifting south of the forecast area, scattered showers and isolated thunderstorms are beginning to develop closer to the axis of the cold front along the I-76 corridor. Coverage of showers will increase with the front sagging south this evening, with any rain after midnight confined to locations south of the Mason-Dixon line. Cannot rule out an isolated damaging wind gust this afternoon/evening in any stronger thunderstorms that develop, especially considering 50 kt winds are relatively low in the sounding, about 2.5 miles high, and could easily mix down to the surface. Overnight temperatures will be below normal, with all locations dropping into the 40s. High pressure will sit over Michigan on Wednesday, resulting in northerly flow. Some of that northerly flow will allow clouds to persist north of the Pennsylvania Turnpike, but cloud cover should break up late in the afternoon. Another day of below normal temperatures is forecast with most locations expected to remain in the 60s. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... As high pressure shifts east on Thursday, dry conditions will continue with temperatures warming back towards 80 with southerly flow developing. Low pressure tracking across eastern Canada will have a lingering cold front that drops across the eastern Great Lakes on Friday, bringing a chance for scattered showers to locations north and west of Pittsburgh. Upper level ridging will allow for warmer temperatures on Friday, with highs returning to the 80s in most locations. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Unsettled conditions expected through the weekend as several shortwave troughs move within persistent northwesterly flow aloft. Actual timing of disturbances remain problematic but in general convective chances will be heightened all weekend, culminating with a cold-frontal passage Sun afternoon. Minima and maxima both will be near or above seasonal values, with overnight lows in the 60s and highs creeping into the 80s. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Cold front will continue to sag across the region through the evening. While VFR should prevail, brief restrictions in showers and thunderstorms are possible. Showers and storms should increase in coverage in the vicinity of I-76 through Pittsburgh and southward which prompts the addition of TSRA for several terminals save for FKL and DUJ. VFR should return by evening as the front exits. Some MVFR stratocu ceilings are possible toward Wed morning north of I-80 in cool NW flow. Strong mixing will support wind gusts between 20-25kts with a w-nw wind shift as the front crosses. Wind should diminish after sunset. OUTLOOK... Restrictions potential returns with weekend low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 236 AM EDT Tue Jun 5 2018 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-060645- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 236 AM EDT Tue Jun 5 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Pittsburgh PA 308 PM EDT TUE JUN 5 2018 PAZ007-013-014-051945- Butler-Lawrence-Mercer- 308 PM EDT TUE JUN 5 2018 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT SOUTHWESTERN MERCER...NORTHEASTERN LAWRENCE AND WEST CENTRAL BUTLER COUNTIES... At 308 PM EDT, a strong thunderstorm was located near New Wilmington, or 8 miles northwest of New Castle, moving east at 25 mph. Wind gusts of 45 to 55 mph are possible with this storm. Locations impacted include... New Castle... New Wilmington... Oakwood... New Castle Northwest... Pulaski... Plain Grove Township... South New Castle... Harlansburg... Portersville... Volant... McConnells Mill... Rose Point Park... This includes Interstate 79 in Pennsylvania near mile marker 73, and between mile markers 76 and 81. LAT...LON 4109 8009 4089 8017 4106 8052 4116 8050 TIME...MOT...LOC 1908Z 288DEG 21KT 4110 8046
Special Weather Statement
National Weather Service Pittsburgh PA
322 PM EDT TUE JUN 5 2018
PAZ014-021>023-073-074-051945-
Armstrong-Butler-Westmoreland Ridges-Westmoreland-Allegheny-Indiana-
322 PM EDT TUE JUN 5 2018
...A LINE OF SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING GUSTY
WIND WILL AFFECT SOUTHERN INDIANA...SOUTHEASTERN
BUTLER...NORTHEASTERN ALLEGHENY...NORTHERN WESTMORELAND AND
SOUTHWESTERN ARMSTRONG COUNTIES...
At 320 PM EDT, radar indicated showers and thunderstorms along a
line extending from Tarentum to near Blairsville. Movement was
southeast at 30 mph.
Wind gusts of 40 to 50 mph are possible with these showers and
storms.
Locations impacted include...
Vandergrift... Homer City...
Apollo... Plum...
Murrysville... New Kensington...
Lower Burrell... Harrison Township...
Arnold... Tarentum...
Natrona Heights... Blairsville...
This includes Pennsylvania Turnpike between mile markers 46 and 47.
LAT...LON 4037 7899 4034 7901 4032 7903 4028 7906
4027 7907 4056 7986 4072 7975 4051 7891
TIME...MOT...LOC 1920Z 300DEG 24KT 4060 7979 4047 7931Special Weather Statement National Weather Service Pittsburgh PA 343 PM EDT TUE JUN 5 2018 PAZ013-014-052015- Butler-Lawrence- 343 PM EDT TUE JUN 5 2018 ...A THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT EAST CENTRAL LAWRENCE AND CENTRAL BUTLER COUNTIES... At 342 PM EDT, a thunderstorm with gusty wind and small hail was located 7 miles southwest of Slippery Rock, or 8 miles east of New Castle, moving southeast at 35 mph. Wind gusts of 40 to 50 mph and small hail are possible with this storm. Locations impacted include... Butler... Homeacre-Lyndora... Shanor-Northvue... Meridian... Meadowood... Oak Hills... Nixon... Prospect... Plain Grove Township... East Butler... Connoquenessing... West Liberty... This includes Interstate 79 in Pennsylvania between mile markers 65 and 77. LAT...LON 4096 8025 4106 8017 4093 7970 4074 7988 TIME...MOT...LOC 1942Z 299DEG 29KT 4099 8018
Special Weather Statement National Weather Service Pittsburgh PA 412 PM EDT TUE JUN 5 2018 PAZ022-023-052045- Armstrong-Indiana- 412 PM EDT TUE JUN 5 2018 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT CENTRAL INDIANA AND SOUTHEASTERN ARMSTRONG COUNTIES... At 412 PM EDT, a strong thunderstorm was located 8 miles east of Vandergrift, moving east at 35 mph. Wind gusts up to 45 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Indiana... Homer City... Clymer... West Lebanon... Chevy Chase Heights... Ernest... Elderton... Creekside... Shelocta... Lucerne Mines... Dixonville... Jacksonville... LAT...LON 4057 7944 4071 7946 4076 7895 4049 7895 TIME...MOT...LOC 2012Z 271DEG 29KT 4064 7942
Special Weather Statement National Weather Service Pittsburgh PA 423 PM EDT TUE JUN 5 2018 PAZ014-021>023-073-052045- Armstrong-Butler-Westmoreland-Allegheny-Indiana- 423 PM EDT TUE JUN 5 2018 ...A THUNDERSTORM CLUSTER CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT WEST CENTRAL INDIANA...SOUTHEASTERN BUTLER... NORTHEASTERN ALLEGHENY...NORTHWESTERN WESTMORELAND AND SOUTHERN ARMSTRONG COUNTIES... At 422 PM EDT, a cluster of showers and thunderstorm was centered near Sarver, or 10 miles southeast of Butler, moving southeast at 40 mph. Wind gusts up to 50 mph and small hail are possible with this storm. Locations impacted include... Vandergrift... Apollo... New Kensington... Lower Burrell... Harrison Township... Arnold... Tarentum... Natrona Heights... Brackenridge... Ford City... Leechburg... Sarver... LAT...LON 4068 7994 4087 7980 4068 7926 4042 7946 TIME...MOT...LOC 2022Z 300DEG 34KT 4073 7981
Special Weather Statement
National Weather Service Pittsburgh PA
446 PM EDT TUE JUN 5 2018
PAZ022-023-073-074-052115-
Armstrong-Westmoreland Ridges-Westmoreland-Indiana-
446 PM EDT TUE JUN 5 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
GUSTY WIND WILL AFFECT SOUTHERN INDIANA...CENTRAL WESTMORELAND AND
SOUTHEASTERN ARMSTRONG COUNTIES...
At 446 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Ford City to Vandergrift to Lower
Burrell. Movement was southeast at 40 mph.
Wind gusts up to 50 mph and small hail are possible with these
storms.
Locations impacted include...
Indiana... Latrobe...
Vandergrift... Homer City...
Apollo... Lower Burrell...
McChesneytown-Loyalhanna... Blairsville...
Derry... Lawson Heights...
Black Lick... North Apollo...
LAT...LON 4030 7904 4025 7934 4059 7974 4062 7958
4077 7948 4055 7889
TIME...MOT...LOC 2046Z 307DEG 34KT 4071 7947 4060 7954 4057 7969The Pittsburgh radar (KPBZ), 54 km away, was scanning. The volume nearest the first event began at 20:51 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter reported multiple trees blown down along Wexford Run Road north of Wexford Bayne Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765060, 765061, 765062, 765063.